Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: May 16, 2022
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are... Read More

Alexandria DePew, MSN, RN, James Rice, & Julie Chou, BSN | May 16, 2022

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (4)

1 - 4 of 4 WebM&M Case Studies
Julia Munsch, PharmD and Amy Doroy, PhD, RN | June 24, 2020
A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia. This case illustrates the importance of medication reconciliation upon transition of care, careful implementation of medication orders in their entirety, assessment of patient response and consideration of whether an administered medication is working effectively, accurate and complete documentation and communication, and the impact of limited resources during night shift.
Take the Quiz
Janeane Giannini, PharmD, Melinda Wong, PharmD, William Dager, PharmD, Scott MacDonald, MD, and Richard H. White, MD | June 24, 2020
A male patient with history of femoral bypasses underwent thrombolysis and thrombectomy for a popliteal artery occlusion. An error in the discharge education materials resulted in the patient taking incorrect doses of rivaroxaban post-discharge, resulting in a readmission for recurrent right popliteal and posterior tibial occlusion. The commentary discusses the challenges associated with prescribing direct-action oral anticoagulants (DOACs) and how computerized clinical decision support tools can promote adherence to guideline recommendations and mitigate the risk of error, and how tools such as standardized teaching materials and teach-back can support patient understanding of medication-related instructions.
Michelle Hamline, MD, PhD, MAS, Georgia McGlynn, RN, MSN-CNL, CPHQ, Andrew Lee, PharmD, and JoAnne Natale, MD, PhD | May 27, 2020
After undergoing a complete atrioventricular canal defect repair, an infant with trisomy 21 was transferred to the pediatric intensive care unit (PICU) and total parenteral nutrition (TPN) was ordered due to low cardiac output. When the TPN order expired, it was not reordered in time for cross-checking by the dietician and pediatric pharmacist and the replacement TPN order was mistakenly entered to include sodium chloride 77 mEq/100 mL, a ten-fold higher concentration than intended. The commentary explores the safety issues with ordering TPN and custom intravenous fluids in a pediatric population, and the critical role of clinical decision support systems and the healthcare team (physicians, pharmacists, nurses and dieticians) in preventing medication-related errors.
Joseph S. Alpert, MD| November 1, 2012
A woman with new onset chest pain was admitted to the hospital. Although the computer readout of her electrocardiogram stated "***ACUTE MI***" at the top, the nursing assistant who performed the test placed it in the patient's bedside chart without notifying a nurse or physician. The patient was, in fact, having a myocardial infarction, whose treatment was delayed.